Winter Storm, Garza
- When
- December 31, 1:00 PM CST to 11:59 PM CST
- Where
- Garza forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
A strong upper level low which brought thunderstorms and snow to the region on the 29th and 30th finally moved northeastward out of northern Mexico on the 31st. Following the precipitation on the 30th, a notable dry layer aloft moved overhead delaying the start of precipitation on the 31st until the afternoon and evening hours.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level low which brought thunderstorms and snow to the region on the 29th and 30th finally moved northeastward out of northern Mexico on the 31st. Following the precipitation on the 30th, a notable dry layer aloft moved overhead delaying the start of precipitation on the 31st until the afternoon and evening hours. Most areas on the South Plains were unable to moisten up enough to experience accumulating snowfall. Although this dry air reduced the amount of precipitation that made it to the ground, it promoted evaporative cooling, which allowed temperatures to quickly drop to and below freezing. This kept most of the precipitation in the form of snow and sleet. The snow quickly diminished from southwest to northeast early in the morning on 1 January. A widespread area of snowfall of two to three inches fell over the Rolling Plains and portions of the eastern South Plains. A narrow snow band developed over Garza County which produced up to 8.5 inches of snowfall. Note that this event began on 31 December and ended on 1 January.
Snowfall reports are from NWS cooperative weather observers, social media, and law enforcement:
8.5 inches at Post (Garza County), 6.0 inches at Lake Alan Henry (Garza County), 4.5 inches at Childress (Childress County), 4.0 inches at Tahoka (Lynn County), 3.5 inches at Slaton (Lubbock County), 3.5 inches at Jayton (Kent County), 3.0 inches at Matador (Motley County), 3.0 inches at Crosbyton (Crosby County), 2.5 inches at Dickens (Dickens County), 2.0 inches at Floydada (Floyd County), 1.6 inches at Aspermont (Stonewall County), and 1.0 inches at Guthrie (King County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:48 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1148 AM CST Thu Dec 31 2020 .UPDATE... Quick update this morning on our thinking as the upper level storm system that brought our winter weather yesterday continues to spin over northern Mexico. All eyes remain on how the system will track across the US Border. This track will ultimately determine how much wintry precipitation our area will receive and how far west this precipitation will develop. CAMS and short term models seem to be the most in agreement on how the event will evolve. Their depictions shows the current precipitation in the Midland area stretching and rotating northward over our area as the upper low tracks northeastward, digs and reforms a new deformation zone over Oklahoma. This set up will create a small window for precipitation to occur from Garza county northward to Briscoe county. This window will be short lived as "old" deformation zone decays and is ingested by the parent storm. Another hair in the ointment is the dry air from the surface to nearly 825mb into the atmosphere that can be see on current soundings and cross sections. This morning, as is evident on radar, areas out east have already been struggling to overcome dry air with echos that have been present for hours with nothing touching the ground. Even though the upper low will have huge amounts of Gulf moisture to work with all of this moisture will be aloft. Therefore in order for our area to see any significant accumulations the dry atmosphere will need to moisten from top down. It does appear from AMA and MAF 12Z soundings and from 12Z NAM that the colder solution for mid-level temperatures will win out with snow the dominant, if not sole, precipitation phase for the event. Although we have decided to keep the advisory intact it should be noted that from Garza County north to Briscoe County accumulations could struggle due to sublimation. Further east closer to the deformation zone and nearer to Oklahoma and where the better low level moisture will be available accumulations of up to three inches still look reasonable. && .PREV DISCUSSION... /issued 1146 AM CST Thu Dec 31 2020/ AVIATION... VFR conditions expected to persist for the next 24 hours at KPVW and KLBB. Snow is expected to move into the Rolling Plains late this afternoon into tonight and could reduce visibilities at KCDS. The back edge of snow may make it to KPVW and KLBB; however, with the current track of the low and dry air currently in place near the surface/mid-layers, confidence is low for precipitation at these sites. Winds will shift from NE to N-NW tonight as an associated surface low moves off to the north east. Kendrick PREV DISCUSSION... /issued 522 AM CST Thu Dec 31 2020/ AVIATION... A strong winter storm is expected to impact the region this evening and overnight. However, KCDS stands to see the best chances of any impacts. The KLBB and KPVW terminals may only see mid level cloud cover, no precipitation, and no lowered flight conditions but a sharp cut off will likely exist between these terminals and KCDS. Snow and sub-VFR conditions are expected at KCDS starting this evening. PREV DISCUSSION... /issued 312 AM CST Thu Dec 31 2020/ SHORT TERM... The upper level low was churning across Durango early this morning but is still expected to undergo a sharp turn to the northeast later this morning. This will bring an increase in large scale lift ahead of this system for areas generally east of I27/US87. Most of our precipitation chances will be associated with the trowal zone this evening and tonight. Moisture and lift will wrap around the system into the Rolling Plains as the center of the low moves through central Texas. The best large scale lift will track from central Texas up through central Oklahoma indicated by progged Q-vector convergence. This means that the Rolling Plains will miss out on the best lift from this system but not all the lift. The trowal region will extend into the Rolling Plains this evening primarily within the 00Z through 12Z time period. The major problem with this forecast will be the moisture availability. There is an extreme amount of dryness to overcome from the surface to about 700mb. This will act to delay the onset of heavy precipitation and will likely limit the amount of time snow will be allowed to accumulate. Ultimately, this makes the snowfall forecast troublesome due to the uncertainty in the timing of sufficient saturation to see significant snowfall rates. Lastly, the track of this system is fairly unusual. Analog guidance was not much help with this forecast given the lack of good analogs. A few past events did bring a good amount of precipitation to the Rolling Plains. Our current forecast will call for roughly a swath of snowfall up to three inches over the Rolling Plains with less than an inch on the caprock. It is entirely possible the Caprock will see no snowfall given the depth of the dry air. There is ultimately a lot of variability given how quick this dry air can erode. LONG TERM... A secondary 500 mb closed low will rotate into the Big Bend region by Friday afternoon as a belt of potent meridional flow digs in over central Mexico. Moist, isentropic ascent processes will be quite scant as the mid-level shortwave ejects over south-central Texas, with the core of the low expected to pass over head. While the cloud deck will thicken, very dry sub-cloud layers will preclude chances for meaningful precipitation. However, some degree of wet-bulb cooling may occur after sunset Friday night, with the potential for a mix of rain and snow across the extreme southern Texas Panhandle, and flurries and sprinkles across the central South Plains. Total liquid equivalent accumulations of a trace to a few hundredths of an inch will be possible across the southern Panhandle on Friday night. The system will quickly surge to the northeast as it begins to phase with the polar jet stream along the U.S./Canada border. Winds will shift to the west by Saturday, with a gradual warming trend heading into the weekend and early next week as a the upper air pattern begins to deamplify. Dry and benign weather will continue through the early part of next week, before another fast-moving shortwave rotates across the central Great Plains. Cyclogenesis of a ~998 mb surface low is progged to occur near the Texas/Oklahoma Panhandle region, with a dry cold front extending to its south. This will lead to breezy west winds in wake of the front and continued dry weather given that moist ascent will be scant with the aforementioned wave. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM CST Friday for TXZ024>026- 030>032-036>038-042>044. && 28
Hazardous Weather Outlook National Weather Service Lubbock TX 1203 PM CST Thu Dec 31 2020 TXZ021>044-011815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1203 PM CST Thu Dec 31 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A strong storm system will affect the region late today and tonight. Wintry precipitation, mostly in the form of snow is forecast to increase across the Rolling Plains through the evening and overnight hours. Snow accumulations up to three inches will be possible across the Rolling Plains through tonight. A Winter Weather Advisory is in effect through 6 am Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light wintry mixed precipitation will be possible across the extreme southern Texas Panhandle as a weak disturbance passes through the region Friday night. Snow flurries and sprinkles will be possible across portions of the central South Plains as well. Total liquid equivalent accumulations of a trace to a few hundredths of an inch will be possible. Otherwise, no hazardous weather is expected after Friday night.
The national radar mosaic for the moment the first event began.
8 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929399, 929400, 929405, 929406, 929407, 929408, 929412, 929403, 929409, 929410, 929402.